Alert archive / New York / Wind Chill Advisories in 2021
Wind Chill Advisory 1, NWS Binghamton, NY
NWS Binghamton, NY issued this wind chill advisory at Jan 23, 2021, 2:39 PM EST for Oneida County, New York. It took effect at Jan 23, 2021, 11:00 PM EST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jan 23, 2021, 2:39 PM EST (19:39 UTC)
- In effect from
- Jan 23, 2021, 11:00 PM EST
- Expired
- Jan 24, 2021, 9:00 AM EST
- In force
- 10 hr
- Issued by
- NWS Binghamton, NY
County Oneida County, NY
The radar
The Ft Drum radar (KTYX), 60 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 965 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
655 WWUS41 KBGM 231939 WSWBGM URGENT - WINTER WEATHER MESSAGE National Weather Service Binghamton NY 239 PM EST Sat Jan 23 2021 NYZ009-241400- /O.NEW.KBGM.WC.Y.0001.210124T0400Z-210124T1400Z/ Northern Oneida- Including the city of Boonville 239 PM EST Sat Jan 23 2021 ...WIND CHILL ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 9 AM EST SUNDAY... * WHAT...Very cold temperatures and wind chills expected. Wind chills 15 below zero to 20 below zero, with temperatures 5 below zero to 10 below zero. * WHERE...Northern Oneida county. * WHEN...From 11 PM this evening to 9 AM EST Sunday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MPH
3 follow-up statements
166 WWUS41 KBGM 240246 WSWBGM URGENT - WINTER WEATHER MESSAGE National Weather Service Binghamton NY 946 PM EST Sat Jan 23 2021 NYZ009-241400- /O.CON.KBGM.WC.Y.0001.210124T0400Z-210124T1400Z/ Northern Oneida- Including the city of Boonville 946 PM EST Sat Jan 23 2021 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST SUNDAY... * WHAT...Very cold wind chills and temperatures expected. Wind chills 15 below zero to 20 below zero. Temperatures 5 below zero to 10 below zero. * WHERE...Northern Oneida county. * WHEN...Until 9 AM EST Sunday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
979 WWUS41 KBGM 240719 WSWBGM URGENT - WINTER WEATHER MESSAGE National Weather Service Binghamton NY 219 AM EST Sun Jan 24 2021 NYZ009-241400- /O.CON.KBGM.WC.Y.0001.000000T0000Z-210124T1400Z/ Northern Oneida- Including the city of Boonville 219 AM EST Sun Jan 24 2021 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING... * WHAT...Very cold wind chills and temperatures expected. Wind chills 15 below zero to 20 below zero. Temperatures 5 below zero to 10 below zero. * WHERE...Northern Oneida county. * WHEN...Until 9 AM EST This Morning. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
802 WWUS41 KBGM 241355 WSWBGM URGENT - WINTER WEATHER MESSAGE National Weather Service Binghamton NY 855 AM EST Sun Jan 24 2021 NYZ009-241500- /O.EXP.KBGM.WC.Y.0001.000000T0000Z-210124T1400Z/ Northern Oneida- Including the city of Boonville 855 AM EST Sun Jan 24 2021 ...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM EST THIS MORNING... Light winds kept most areas just outside of Wind Chill Advisory territory overnight and this morning, though low temperatures between -5 to -15 were common across northern Oneida County. Temperatures will slowly warm up this morning, along with wind chill readings. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this wind chill advisory went out at Jan 23, 1:52 PM EST, 47 minutes earlier.
Area forecast discussion, Jan 23, 1:52 PM EST, 47 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 152 PM EST Sat Jan 23 2021 .SYNOPSIS... Lake effect snow showers will slowly weaken late this afternoon, but may return for a few hours this evening in parts of New York before drier air moves in from Canada. Skies will become clear or partly clear east of I-81, with very cold temperatures possible by Sunday morning. Clouds look to break up on Sunday, but high clouds will start increasing from the southwest towards the evening. A weakening low pressure system will bring the chance for accumulating snowfall to much of the area Monday Night into Tuesday. Then another storm system may pass close to the region late on Thursday. && .NEAR TERM /THROUGH SUNDAY/... 140 PM Update: Early morning snow band that transitioned into several narrow LES bands continue to affect much of the area, mostly near and west of I-81, and they've been strongest and most persistent in a narrow corridor along a BGM-ITH line. With compression and blowing/drifting, our six hour snowfall at BGM remained stuck at 1.4 inches, with the depth on the snow board actually decreasing between 1630 and 1800Z. 12Z NSSL WRF and to a lesser extent the ARW (both HREF members) had a pretty good handle on the snow bands, and along with the CMC/GEM-Regional suggest they will continue to slowly diminish, with a slight uptick in coverage for a few hours this evening, again favoring some of the same areas west of I-81 as well as areas north and west of Cortland as a weak shortwave impulse grazes by northern New York. Overall NW flow and cold advection aloft favors this, but after about 6Z DPVA becomes negative, and we lose larger scale support as upper level ridging moves in. Also, low level winds will begin to weaken as the surface ridge axis shifts into western NY/PA. We will see some clearing overnight in those areas not immediately downwind of Lake Ontario, especially Oneida County and down through Madison, Chenango, Delaware, and Otsego Counties towards dawn. Played overnight lows closer to the Bias-Corrected NAM12 and GFS 2m temps, and MOS temps which are a few degrees cooler than the NBM. The end result is lows around -5 to -8 in far northern Oneida County, and single digits in the other aforementioned counties, with 10s elsewhere. Sunday will bring upper level ridging and the surface ridge axis right over us, with light and variable winds disrupting any flow off the Lakes. The result will be a precip-free day. We should see a fair amount of breaks in the clouds for the first part of the day over most of the area (especially east of 81). High and mid clouds will start moving in from the south and southwest in the afternoon, becoming thicker/lower as the day progresses. 855 AM update: Impressive snow bands over Central NY are starting to push into NE PA at the moment. Here at WFO BGM, we've picked up 1.4 inches since 12Z, most of which fell in a little over an hour. Snow band was initially normal to the low level wind flow but has since broken up into several thin bands running parallel to the wind, likely a sign that they will start to diminish as the upper level shortwave that helped with the forcing outruns them, and we lose larger scale lift. Still, made some quick tweaks to the PoP and Snow Amount grids, particularly over the Twin Tiers. Most CAMS and notably the HRRR are of no help, but for now it seems likely that the bands will lose their intensity as they reach for the Scranton area. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... 400 AM Update: High pressure will slowly move east of the area Sunday night into Monday. Generally partly cloudy skies are expected Sunday night with perhaps mostly clear skies across the southern Tug Hill and Catskills. With winds continuing to diminish, radiational cooling will allow low temperatures across those areas to drop to the single digits. Elsewhere, low temperatures are expected to be in the lower to upper teens. The influence of the departing high pressure system will likely keep conditions dry on Monday. After partly to mostly sunny skies in the morning, clouds will increase from southwest to northeast ahead of the next system. This storm system will be moving from the Midwest to the Mid-Atlantic states Monday- Tuesday, likely impacting our weather for the Monday night through Tuesday timeframe. Highs on Monday will likely be in the mid 20s to mid 30s. As mentioned above, a low pressure system is expected to impact our weather Monday night through Tuesday, likely bringing enough snow to the area to cause possible travel impacts. Compared to a few days ago, model guidance is now in agreement that this storm system will not be suppressed to our south. That being said, there is still quite a bit of spread in the solutions regarding the exact track of the system and how far north the precipitation shield gets. Some solutions even have the low passing nearly over our area, which would bring a dry slot with it and perhaps a wintry mix at times as well. For now, expanded our likely PoPs slightly further north into Central NY, but no major changes were made to the overall forecast. Also kept p-type as all snow for now, but as previously mentioned, mixing with sleet or freezing rain will be possible depending on how far north the system gets/how far north the warm layer aloft gets. Due to all of this uncertainty, exact snow amounts remain uncertain at this range, but the chance for enough snow to cause some travel impacts continues to increase. Highs on Tuesday are currently expected to be in the mid 20s to lower 30s. Tuesday night will likely feature a drying trend as the storm system pulls away. Lows are currently expected to be in the mid teens to lower 20s. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... 400 AM Update: A mainly quiet long term period is currently expected with seasonably cold temperatures. High pressure north of the area is expected to keep conditions mainly quiet for the mid-late week timeframe. The one caveat is the possibility of another storm system to pass south of our region on Thursday. Model consensus still keeps the main impacts from this system to our south, but we will have to continue to watch for the possibility it trends further north (similar to the Monday night/Tuesday system). For now, only have slight chance PoPs for Northeast PA on Thursday, which will not show up in our point-and-click forecast this far out. Temperatures will be a bit below normal through Friday, with highs each day mainly in the mid 20s to lower 30s. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Bands of lake effect snow showers will continue to affect much of the area, favoring and area from KBGM and points north and northwest. The bands are very narrow and numerous, and conditions have generally been MVFR with periods of IFR and VFR in between. The overall trend will see these bands hold steady for a couple more hours, then diminish in intensity towards evening. But another uptick in coverage is likely this evening (generally 00Z onwards) as a weak shortwave trough grazes the area. This will result in more restrictions, mainly at sites near and west of I-81, while VFR conditions will prevail at AVP and RME. MVFR ceilings will hold most of the night elsewhere, with most sites scattering out by ate morning as a surface high moves in, and winds become light and variable. Outlook... Sunday Night through Monday morning...High pressure and VFR conditions. High and mid clouds will be on the increase. Monday afternoon through Tuesday...Likely restrictions with snow. Accumulations possible on runways. Highest chance for restrictions at KAVP, KELM, KBGM, and KITH with KSYR and KRME on the edge of steadier snowfall. Tuesday night through Wednesday... Possible lingering restrictions in scattered snow showers and leftover cloud cover. Thursday... Low confidence forecast with restrictions again possible due to snow. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...MPH NEAR TERM...MPH SHORT TERM...BJG LONG TERM...BJG AVIATION...MPH
Hazardous weather outlook, Jan 23, 11:15 AM EST, 3 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 1115 AM EST Sat Jan 23 2021 NYZ009-018-036-037-241615- Northern Oneida-Onondaga-Madison-Southern Oneida- 1115 AM EST Sat Jan 23 2021 This Hazardous Weather Outlook is for central New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Light snow is likely Monday night and Tuesday. While the focus for accumulating snowfall will be south of the Thruway, any northward shift in track with the system could bring enough snow for travel impacts to the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ046-057-062-PAZ038>040-043-044-047-048-072-241615- Otsego-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming- Lackawanna-Luzerne-Pike-Southern Wayne- 1115 AM EST Sat Jan 23 2021 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Snow is likely Monday night and Tuesday with enough accumulation for travel impacts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ015>017-022>025-044-045-055-056-241615- Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins- Cortland-Chenango-Tioga-Broome- 1115 AM EST Sat Jan 23 2021 This Hazardous Weather Outlook is for central New York. .DAY ONE...This afternoon and tonight. Several bands of light snow will affect the area through the early afternoon. A few, highly localized bands of moderate to heavy snow will also be possible, dropping visibility to less than a quarter of a mile at times, and producing up to an inch of snow in a short amount of time. Snow bands will diminish towards evening and dissipate later in the night. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Snow is likely Monday night and Tuesday with enough accumulation for travel impacts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jan 23, 8:53 AM EST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
853 AM EST SAT JAN 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0844 AM SNOW MARCELLUS 42.98N 76.34W
01/23/2021 M8.5 INCH ONONDAGA NY TRAINED SPOTTER
&&
AJGLocal storm report, Jan 23, 9:37 AM EST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
937 AM EST SAT JAN 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW JAMESVILLE 42.98N 76.07W
01/23/2021 M11.0 INCH ONONDAGA NY TRAINED SPOTTER
CONTINUED LIGHT SNOW.
&&
AJGLocal storm report, Jan 23, 10:39 AM EST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1039 AM EST SAT JAN 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 AM SNOW 1 SE TAUNTON 43.02N 76.20W
01/23/2021 M8.3 INCH ONONDAGA NY PUBLIC
SW SIDE OF SYRACUSE, 24 HOUR AND STORM
TOTAL.
&&
MPHLocal storm report, Jan 23, 11:37 AM EST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1137 AM EST SAT JAN 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM SNOW 1 NW ONEIDA CASTLE 43.10N 75.65W
01/23/2021 M5.5 INCH MADISON NY TRAINED SPOTTER
&&
AJGLocal storm report, Jan 23, 12:12 PM EST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1212 PM EST SAT JAN 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM SNOW BALDWINSVILLE 43.16N 76.33W
01/23/2021 M11.5 INCH ONONDAGA NY TRAINED SPOTTER
&&Local storm report, Jan 23, 12:58 PM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1258 PM EST SAT JAN 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM SNOW BRANCHPORT 42.60N 77.15W
01/23/2021 E6.0 INCH YATES NY PUBLIC
&&The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 8:11 PM EST | Special Weather Statement | BGM | Onondaga | 109 min |
| Jan 22, 9:21 PM EST | Special Weather Statement | BGM | Broome | 54 min |
| Jan 22, 9:59 PM EST | Special Weather Statement | BGM | Oneida | 31 min |
| Jan 22, 10:14 PM EST | Special Weather Statement | BGM | Onondaga | 106 min |
| Jan 22, 10:44 PM EST | Special Weather Statement | BGM | Sullivan | 61 min |
| Jan 23, 12:29 AM EST | Lake Effect Snow Warning | BGM | Onondaga | 10 hr |
| Jan 23, 7:51 AM EST | Special Weather Statement | BGM | Broome, Tioga | 54 min |
| Jan 23, 8:44 AM EST | Special Weather Statement | BGM | Broome, Chemung, Cortland, Tioga | 61 min |
Nearby
Wind Chill Advisories in New York, 2021Every wind chill advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.